New York, 2023Damaging Winds in New York, July 18, 2023
July 18, 2023 · NWS BGM · 3 events in 2 counties and zones
A cold front swept through Central New York and kicked off scattered showers and thunderstorms. There was enough instability to support isolated severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front swept through Central New York and kicked off scattered showers and thunderstorms. There was enough instability to support isolated severe thunderstorms. There were a few reports of trees knocked down by the strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 18, 1:15 PM EST, 23 minutes earlier.
Area forecast discussion, Jul 18, 1:15 PM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
215 PM EDT Tue Jul 18 2023
.SYNOPSIS...
A cold front will push through the region this afternoon and
evening, bringing showers and thunderstorms. Smoke and hazy
conditions will clear up behind the front tonight. High
pressure and dry conditions are expected on Wednesday.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
210 PM Update...
Isolated to scattered thunderstorms are starting to develop
across central NY. Cold front is still in western NY and will
slowly push eastward, exiting the region late tonight. Some
modest instability exists, but overall the instability was
hindered by earlier clouds and also smoke. Over the last few
runs, CAMs have also cut back on the coverage of convection
across our area, however, still think an isolated severe threat
will exist with the greatest chance for any severe storms being
across the eastern CWA. Also, with the wet antecedent
conditions, there will be some potential for localized flash
flooding, especially in the Catskills.
Once the front passes tonight, the haze and smoke should
diminish across the region, but may still linger a bit in
sheltered valleys. High pressure will build in from the west
overnight, with clearing skies and valley fog are likely to form
through the early morning hours on Wednesday.
High pressure remains overhead tomorrow. A few isolated showers
will be possible in the southern Catskills and Poconos, but at
this time it appears that the high will be strong enough to
keep most shower activity south of the area. Skies will again be
mostly clear tomorrow night and valley fog is likely to develop
after midnight.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
145 PM update...
High pressure will hang on a little longer on Thursday to bring a
dry start to the day. There is some uncertainty with the timing of a
surface low and associated frontal boundary that will bring showers
and storms to the region. Some guidance is showing showers and
storms developing Thursday evening or even as late as Thursday
night. If the timing is indeed later, then there would be little
concern for severe storms, at least on Thursday. The overnight hours
and Friday do look better for showers and thunderstorms, though
instability and shear increases Friday afternoon. Still with morning
activity expected, instability may not be as high as modeled.
Warm southerly flow will help push temps into the 80s during the day
on Thursday and overnight temps will only fall into the 60s. The
cold front will bring some relief as highs only in the mid 70s to
low 80s, with the lower elevations having the best chance of
exceeding 80. Lows Friday night will be in the upper 50s to low
60s.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
145 PM update...
A weak wave will try to take advantage of moisture over CNY on
Saturday and kick off some afternoon showers and thunderstorms. High
pressure builds in following this system, leading to a mostly
dry and pleasant second half of the weekend. A weak shortwave
will move through in the afternoon, but moisture will be quite
limited. The high will remain in control through the start of
next week. Ensemble guidance favors showers again Monday with
another passing wave, but most deterministic guidance keeps
conditions dry. The next system approaches from the west
Tuesday, though there is some uncertainty on exact timing.
Still, this will be next chance for showers into the region.
Temperatures will be in the 70s and 80s through the weekend, before
warming back up early next week.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Haze/smoke will eventually start to dissipate this evening and
tonight as a cold front pushes through the region. However, that
front will kick off scattered showers and thunderstorms this
afternoon and evening with associated restrictions. Showers and
storms will wind down tonight with high pressure building in
behind the front. Overnight, most sites will remain VFR, but fog
will develop in some areas, especially in locations that receive
heavy rain from thunderstorms this afternoon and fog will be
most likely at ELM. Any fog will dissipate tomorrow morning and
then VFR conditions are expected through the remainder of the
period.
Outlook...
Wednesday through Wednesday night...Mainly VFR.
Thursday through Friday...Scattered showers and
thunderstorms with occasional restrictions possible.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...MPK
NEAR TERM...MPK
SHORT TERM...BTL
LONG TERM...BTL
AVIATION...MPK
Hazardous weather outlook, Jul 18, 3:04 AM EST, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
404 AM EDT Tue Jul 18 2023
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-190815-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
404 AM EDT Tue Jul 18 2023
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A low pressure system moving through the region during the end of
the week will bring a chance for widespread heavy rain showers and
thunderstorms. Given the recent precipitation across the area,
isolated flash flooding will be possible under prolonged heavy rain
or areas hit by multiple rounds of rain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 18, 10:41 AM EST, 2 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
1141 AM EDT Tue Jul 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM Tstm Wnd Dmg Old Forge 41.37N 75.74W
07/17/2023 Lackawanna PA 911 Call Center
Multiple reports of trees uprooted in the
Old Forge area.
&&
BJGLocal storm report, Jul 18, 10:45 AM EST, 2 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
1145 AM EDT Tue Jul 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM Tstm Wnd Dmg Old Forge 41.37N 75.75W
07/17/2023 Lackawanna PA Public
Wooden swingset/playground knocked over.
&&
BJGSpecial weather statement, Jul 18, 1:24 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Binghamton NY
224 PM EDT Tue Jul 18 2023
NYZ015-022-023-181900-
Steuben NY-Yates NY-Schuyler NY-
224 PM EDT Tue Jul 18 2023
...A strong thunderstorm will impact portions of northwestern
Schuyler, southeastern Yates and northeastern Steuben Counties
through 300 PM EDT...
At 224 PM EDT, Doppler radar was tracking a strong thunderstorm over
Urbana, or 9 miles southwest of Dundee, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Urbana, Dundee, Tyrone, Pulteney, Wayne, Hammondsport, Reading
Center, Porter Corner, Rock Stream and Glenora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4236 7721 4246 7727 4264 7701 4243 7684
TIME...MOT...LOC 1824Z 243DEG 23KT 4245 7715
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
BTLThunderstorm Wind, Schuyler
- When
- July 18, 1:38 PM EST
- Where
- Schuyler County, 0.86 mi NE of Altay
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 42.440, -77.010
Strong thunderstorm winds knocked down trees and wires at Route 226 and Altay Road.
Thunderstorm Wind, Schuyler
- When
- July 18, 1:50 PM EST
- Where
- Schuyler County, 0.56 mi E of Watkins Glen Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 42.450, -76.909
Strong thunderstorm winds knocked down trees and wires at Spencer Road and Route 14.
Thunderstorm Wind, Otsego
- When
- July 18, 5:08 PM EST
- Where
- Otsego County, 0.86 mi SW of Unadilla Forks
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 42.820, -75.240
Strong thunderstorm winds knocked down trees and powerlines on County Highway 18.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, July 18 to 20, 202310 injured · 21 events
- Tornadoes and Damaging Winds in Kentucky, July 18, 2023$156,000 · EF1 · 11 events
- Hail and Damaging Winds in Tennessee, July 18, 2023$129,000 · 52 kt wind · 31 events
- Wildfire in Idaho, July 18 to 31, 2023$510,000 · 1 event
- Hail and Damaging Winds in Tennessee, July 18, 2023$174,000 · 1 in hail · 21 events
- Flash Flooding and Hail in Ohio, July 18, 2023$143,000 · 1.5 in hail · 23 events
- Excessive Heat and Heat in Mississippi, July 18 to 21, 202362 events
- Damaging Winds in Kentucky, July 18, 2023$59,000 · 65 kt wind · 22 events
- Tornado and Damaging Winds in Alabama, July 18, 2023$39,000 · EF0 · 30 events
- Damaging Winds in Mississippi, July 18, 2023$60,000 · 65 kt wind · 8 events
- Flash Flooding and Damaging Wind in New York, July 18, 2023$46,000 · 9 events
- Flash Flooding in Kentucky, July 18, 2023$50,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105694, 1105696, 1105697.